Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 100, NWS Wichita, KS

May 24, 2016Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 24, 2016, 12:12 AM CDT for Russell County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2016, 12:12 AM CDT (05:12 UTC)
Expired
May 24, 2016, 12:29 AM CDT
In force
17 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:08 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2915 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
2.1
Supercell composite
15.2

Open this sounding in Storm Lab

The text

As transmitted.

206 
WUUS53 KICT 240512
SVRICT
KSC167-240615-
/O.NEW.KICT.SV.W.0100.160524T0512Z-160524T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1212 AM CDT TUE MAY 24 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 115 AM CDT

* AT 1212 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
  LURAY...OR 15 MILES NORTH OF RUSSELL...MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LURAY...PARADISE AND WALDO. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3913 9904 3913 9848 3911 9849 3892 9904
TIME...MOT...LOC 0512Z 239DEG 23KT 3912 9881 

HAIL...1.00IN
WIND...60MPH
 
$$

RITZMAN
1 follow-up statement
782 
WWUS53 KICT 240529
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1229 AM CDT TUE MAY 24 2016

KSC167-240538-
/O.CAN.KICT.SV.W.0100.000000T0000Z-160524T0615Z/
RUSSELL KS-
1229 AM CDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RUSSELL COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 AM CDT FOR
CENTRAL KANSAS.

LAT...LON 3913 9904 3913 9848 3911 9849 3892 9904
TIME...MOT...LOC 0527Z 239DEG 23KT 3917 9869 

$$

RITZMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:35 PM CDT, 37 minutes earlier.

Area forecast discussion, May 23, 11:35 PM CDT, 37 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1135 PM CDT MON MAY 23 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 300 PM CDT Mon May 23 2016

Main forecast challenges: Thunderstorm potential and associated
mesoscale influences on storm threat areas over the next few days.

Current mesoscale storm complex over southeastern KS should
continue to gradually diminish through early this evening, as 850
inflow backs and shifts to the west. Visible satellite and radar
imagery loops show MCS-induced outflow pushing westward into
western KS and northwest OK late this afternoon. The best chance
for strong to severe thunderstorm development this evening appears
to be along a stalled front over western Kansas, and from near a
triple point/outflow intersection over south-central
Kansas/northwest Oklahoma, to southward along a dryline near the
eastern Texas Panhandle/western Oklahoma border. Some large-scale
ascent is possible from a shortwave ejecting east-northeastward
out of Colorado. Some of this storm activity could affect areas of
central and south-central KS tonight (especially mid-evening
onward), as a 45 knot low-level jet develops and feeds strong
moisture transport northeastward. Strongest isentropic lift on the
310K surface is along nose of the low-level jet, so thinking
highest probabilities for storms will be in central/south-central
Kansas. Large hail and damaging winds could accompany these
storms. Clusters of elevated storms may linger over eastern Kansas
into midday or early afternoon Tuesday, with isentropic lift then
diminishing thereafter, as the low-level jet backs/weakens.

Initial surface-based strong-severe storms may develop near a
dryline (from western KS to Texas Panhandle) late Tues pm/eve,
contingent on sufficient low-level convergence. Very strong
instability and 30-40 knots of deep layer shear would support
isolated supercells. Will maintain 20-40% probabilities for
thunderstorms area-wide Tuesday night into Wednesday morning, as
another low-level jet with strong moisture transport/isentropic
upglide may sustain activity coming off of the dryline eastward.

The next decent round of thunderstorms should occur from late
Thursday afternoon into Thursday night, as a strong shortwave trough
begins ejecting out of the Four Corners region, providing increased
southwesterly mid-level winds across Kansas. Central/Eastern Kansas
are progged in the warm sector with rich gulf moisture/instability
in place, and potentially strong deep layer shear. This will support
an elevated risk of organized severe weather, in especially central
and south-central Kansas, with all severe weather facets possible.

.LONG TERM...(Friday through Monday)
Issued at 300 PM CDT Mon May 23 2016

Thunderstorm chances will linger in eastern Kansas Friday as the
aforementioned strong shortwave trough lifts northeastward through
the Kansas region with a slight negative tilt. Beyond Friday, there
are large discrepancies between the GFS, GEFS, and ECMWF models with
respect to the upper pattern across the CONUS, particularly with
mean upper troughing out west. Hard for foresee more than a slight
chance of storms Saturday through Monday for Memorial Day Weekend,
unless the models come into better agreement and show a consensus
better signal for storms in the region. Climatology suggests that
could happen.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1136 PM CDT Mon May 23 2016

MVFR CIGS expected to prevail into much of Tuesday morning over
much of the area. Scattered elevated convection should also
develop and spread east across the area overnight with a few
strong storms possible. For now will include VCTS at most
terminals overnight with AMD for TEMPO as convection becomes
more imminent. Otherwise, gusty south to southeast winds can
be expected on Tuesday with mainly VFR conditions by midday
through the afternoon.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    67  81  68  87 /  40  40  30  10
Hutchinson      66  82  68  87 /  40  40  30  10
Newton          67  81  68  86 /  40  50  30  10
ElDorado        67  80  68  85 /  40  40  30  20
Winfield-KWLD   67  81  68  87 /  30  30  30  10
Russell         64  83  66  88 /  60  30  30  10
Great Bend      64  83  67  88 /  60  30  30  10
Salina          66  82  68  87 /  50  50  40  20
McPherson       65  82  68  87 /  50  50  30  10
Coffeyville     66  80  69  83 /  30  30  30  30
Chanute         63  80  69  83 /  40  40  30  30
Iola            63  80  69  82 /  40  50  30  30
Parsons-KPPF    63  80  69  83 /  30  40  30  30

&&

.ICT Watches/Warnings/Advisories...None.
&&

SHORT TERM...JMC
LONG TERM...JMC
AVIATION...KED
Hazardous weather outlook, May 23, 11:45 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1145 PM CDT MON MAY 23 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-250445-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1145 PM CDT MON MAY 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

CHANCES FOR THUNDERSTORMS WILL INCREASE OVERNIGHT ACROSS THE
AREA. A FEW STRONG TO MARGINALLY SEVERE STORMS WITH DIME TO
QUARTER SIZE HAIL AND GUSTY WINDS WILL BE POSSIBLE...ESPECIALLY
ACROSS CENTRAL KANSAS. LOCALLY HEAVY RAINFALL AND MINOR LOWLAND
FLOODING IS ALSO POSSIBLE FROM THE FLINT HILLS WESTWARD ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS MAY LINGER ACROSS PORTIONS OF EASTERN KANSAS INTO
MIDDAY TUESDAY. THE MAIN THREATS FROM THESE STORMS WILL BE LOCALLY
HEAVY RAINFALL AND LOCALIZED FLOODING. SCATTERED THUNDERSTORMS
WILL BE POSSIBLE LATE TUESDAY AFTERNOON INTO EARLY WEDNESDAY. A
FEW OF THE STORMS MAY BE SEVERE TUESDAY AFTERNOON AND EVENING
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. THE MAIN THREATS WILL BE
LARGE HAIL AND DAMAGING WINDS. THERE MAY ALSO BE A TORNADO OR TWO
MAINLY ALONG AND WEST OF HIGHWAY 14.

THE NEXT CHANCE OF ORGANIZED SEVERE WEATHER WILL BE LATE THURSDAY
THROUGH FRIDAY...AS A WEATHER SYSTEM MOVES THROUGH THE REGION WITH
STRONG INSTABILITY. SLIGHT CHANCES FOR THUNDERSTORMS WILL LINGER
OVER MEMORIAL DAY WEEKEND. PLEASE MONITOR LATER OUTLOOKS AS
DETAILS AND STORM THREATS BECOME MORE CLEAR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER
STORM SPOTTERS MAY BE NEEDED LATE TUESDAY AFTERNOON AND EVENING
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:44 PM CDTAreal Flood WarningICTSedgwick12 hr
May 24, 12:53 AM CDTSpecial Weather StatementICTLincoln37 min
May 24, 1:10 AM CDTSevere Thunderstorm WarningICTRussell65 min
May 24, 2:12 AM CDTSpecial Weather StatementICTLincoln63 min
May 24, 4:44 AM CDTSevere Thunderstorm WarningICTRussell61 min
May 24, 5:31 AM CDTSpecial Weather StatementICTEllsworth, Lincoln29 min
May 24, 6:30 AM CDTAreal Flood WarningICTButler12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.